Hail, Ida
- When
- August 15, 11:12 AM CST to 11:20 AM CST
- Where
- Ida County, 2.64 mi NNE of Holstein
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 42.513, -95.523
Intermittent hail was not quite the size of a golf ball at times.
A cluster of thunderstorms developed across northwest Iowa within a focused warm advection zone. Storms used around 1500 J/kg MUCAPE and 40 knots of deep-layer shear to organize into small clusters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A cluster of thunderstorms developed across northwest Iowa within a focused warm advection zone. Storms used around 1500 J/kg MUCAPE and 40 knots of deep-layer shear to organize into small clusters. The strongest storms on the south side of the cluster closer to U.S. Highway 20 produced up to ping-pong ball size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 15, 5:03 AM CST, 6 hours 9 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Sioux Falls SD 603 AM CDT Fri Aug 15 2025 .KEY MESSAGES... - High heat and humidity continue today through the weekend. The hottest day appears to be Saturday. Locations along the Missouri River into parts of northwest IA could reach 100 degree heat indices both days, with the higher probability being on Saturday. - An active weather pattern brings low to moderate chances (20-50 percent) for showers and thunderstorms through the weekend. Severe weather cannot be ruled out, but confidence in any details is low. Currently it appears the better chance for heavy rain and severe weather may be Saturday night into Sunday morning and mainly north of Interstate 90. && .DISCUSSION... Issued at 335 AM CDT Fri Aug 15 2025 Current radar indicates scattered showers and thunderstorms pushing eastward through central SD very early this morning. This is in association with an upper level shortwave presently oriented through the western portions of SD and NE. Latest hi-res guidance would have this wave tracking eastward across our area during the day. CAMs are differing on the evolution of the activity to our west, though the most recent HRRR/RAP would suggest some of this making it into our western CWA during the early morning, before weakening as it pushes farther to the east through mid morning. Soundings indicate a fairly strong cap will be in place across much of the area for today, and this should keep thunderstorm chances on the low side through at least this evening. With upper level ridging oriented over the central CONUS, it will be another hot day with highs into the upper 80s to lower 90s. This combined with dew points in the lower to mid 70s will result in heat indices well into the 90s to near 100 by late this afternoon and early evening. Highest heat indices will reside along the mid and lower MO River corridor. It appears that heat advisory criteria will be right around 100 degrees for only a brief time over this area, so elected not to issue a headline at this time. Convective potential for tonight will be initiated by two features - a shortwave lifting through western into northern SD and a low level jet oriented from NE into MN by later tonight. Current models would indicate showers and thunderstorms developing over western SD early this evening - then pushing eastward into tonight. Some uncertainty on how much of this will get into our CWA with models showing this activity moving to the northeast where the greater forcing is. Even so, we may see this scrape the northwestern portion of our CWA overnight. Another area to watch will be over east central SD into southwestern MN - with possible convective development occurring on the nose of the LLJ. Although there will be plenty of instability in place tonight, shear looks to be on the weaker side, but cannot rule out isolated strong to severe storms with hail to the size of half dollars and wind gusts to 60 mph. In addition, heavy rain would be a threat with a weak mid level flow and PWAT values running around 1.5 to over 2 inches across the area. Upper level heights continue to rise slightly on Saturday, and this will lead to another hot day with highs in the mid 80s to mid 90s, with highest readings south of Interstate 90. With dew points hanging in the lower to mid 70s, heat indices will again rise into the 90s to just over 100. May see a larger area reach heat advisory criteria in the afternoon and future heat headlines will be possible. Models would suggest that it will be mainly dry through the day. Rinse and repeat for Saturday night as another shortwave tracks over the upper level ridge while a low level jet develops northward into our area. At this time, the higher probabilities (40-60%) for thunderstorms appears to reside west of Interstate 29 and north of Interstate 90 with a boundary oriented from south central SD northeastward into MN. If storms develop, there again would be a risk of large hail, damaging winds, and heavy rainfall. The upper level ridge begins to flatten out a bit by Sunday and Monday, with only minor relief with respect to temperatures and dew points. With the frontal boundary continuing to meander over our area, the risk of showers and storms will remain as shortwaves track through the upper level flow - with the best chances being focused on Sunday night. By Tuesday into Thursday upper level ridging shifts into the western CONUS, with our area being in a northwesterly flow. With that, temperatures will cool slightly - although remaining on the high side of seasonal averages. Overall precipitation chances look lower through this period, although confidence is low with model differences. && .AVIATION /12Z TAFS THROUGH 12Z SATURDAY/... Issued at 558 AM CDT Fri Aug 15 2025 Low chances (20-30%) of isolated showers and thunderstorms during the morning, then lessening chances through the afternoon. Better chances (30-50%) for showers and storms tonight, primarily west of Interstate 29 and north of Interstate 90. With increasing winds aloft, LLWS will develop at KFSD and KSUX later tonight. Winds will range from northeast to southeast through the TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...JM AVIATION...JM
Hazardous Weather Outlook National Weather Service Sioux Falls SD 438 AM CDT Fri Aug 15 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-160945- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 438 AM CDT Fri Aug 15 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Hot and humid today with afternoon heat indices of 92 to around 100 degrees, with highest readings through the mid to lower Missouri River corridor. Although there will be low chances for thunderstorms today, better chances will come tonight. A few storms could be strong to severe with hail to the size of half dollars, wind gusts to 60 mph, and heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Continued hot and humid on Saturday with afternoon heat indices of 100 to 105 possible south of Interstate 90. Thunderstorms will again be possible on Saturday night into early Sunday, and a few of these storms could produce large hail, damaging winds, and heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1024 AM CDT Fri Aug 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 AM Tstm Wnd Dmg 4 SSE Yale 44.38N 97.96W
08/14/2025 Beadle SD Public
South side barn door and roof heavily
damaged. Time estimated from radar.
&&
PRThe Omaha radar (KOAX), 150 km away, was scanning. The volume nearest the first event began at 17:11 UTC.
3 hail. Local standard time, as filed.
Intermittent hail was not quite the size of a golf ball at times.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290555, 1290558, 1290560.